Why assess severity early
Most cases of acute pancreatitis are mild and settle within a few days, but about one in five becomes severe, with organ failure or necrosis of the pancreas. Recognizing high-risk patients early helps decide on the level of monitoring and care. The BISAP score (Bedside Index for Severity in Acute Pancreatitis), published by Wu and colleagues in 2008, uses five pieces of information available in the first 24 hours.
The five criteria
Each criterion present scores 1 point:
| Letter | Criterion |
|---|---|
| B | BUN (blood urea nitrogen) above 25 mg/dL |
| I | Impaired mental status: Glasgow Coma Scale below 15 |
| S | SIRS: at least two of temperature below 36 °C or above 38 °C, heart rate above 90, respiratory rate above 20 or PaCO₂ below 32 mmHg, white cell count below 4,000 or above 12,000/µL or more than 10% band forms |
| A | Age over 60 |
| P | Pleural effusion on imaging |
Mortality by score
In the derivation study, in-hospital mortality rose steadily with the score:
| BISAP | Mortality |
|---|---|
| 0 | about 0.1% |
| 1 | about 0.4% |
| 2 | about 1.6% |
| 3 | about 3.6% |
| 4 | about 7.4% |
| 5 | about 9.5% |
A score of 3 or more has also been associated with a higher risk of organ failure, persistent organ failure and pancreatic necrosis.
Worked example
A 68-year-old with a BUN of 31 mg/dL and no other criteria scores 2 points, with reported mortality of about 1.6%.
How BISAP compares
- Ranson’s criteria (1974) need data from admission and 48 hours.
- APACHE II is accurate but needs many variables.
- CT severity index (Balthazar) requires imaging, usually after 72 hours.
BISAP’s strength is simplicity and speed. Its accuracy for predicting death is broadly similar to the more complex scores.
Limits
- Pancreatitis evolves: a low score on day one does not rule out later deterioration, and patients are reassessed regularly.
- The revised Atlanta classification defines severity by organ failure lasting more than 48 hours and local complications, which no admission score can fully predict.
- The mortality figures come from specific cohorts and may differ in other settings.
This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.